Synthetic cannabinoids are behind yet another mass overdose in the U.S. More than 70 people in New Haven, Connecticut suffered overdoses thought to be caused by the lab-made drug known as K2 within the span of a day, NBC Connecticut reported Wednesday. As a result, 72 people were sent to a hospital to be checked out, some with life-threatening symptoms such as unconsciousness. At this point, though, there have been no reported deaths in connection to the overdoses.
The outbreak appears to have began Tuesday night, with reports of three overdoses near Yale University. The next morning, at least 18 people collapsed in a local park in downtown New Haven, according to NBC Connecticut. And by the end of Wednesday, the city had recorded at least 76 suspected overdose cases. Some people who were treated at a hospital would return hours later, seemingly having overdosed again.
The Drug Enforcement Administration’s initial tests of the drugs that were used by some of the victims revealed only the presence of K2, suggesting the products were not contaminated with rat poison, as has happened in other states recently. Treatments such as the opioid overdose antidote naloxone failed to do much when used by first responders. But health officials still think that K2 might not be the only culprit behind the overdoses, since some patients did have traces of the potent opioid fentanyl in their systems. Some patients who were later treated with a higher dosage of naloxone did respond to it, according to NBC Connecticut.
“I’m extremely grateful for the timely and effective work of first responders who helped revive, transport, and save these victims,” said New Haven Mayor Toni Harp in a statement.
Synthetic cannabinoids, sold under names such as K2 or Spice, are dangerous enough without anything else added. Their active ingredients are a mishmash of chemicals meant to mimic the high-inducing effects of THC found in cannabis products. Those chemicals are sprayed onto smokable herbs or sold as a vaping fluid. Aside from being more potent than THC, though, no two products contain the same amount or mix of synthetic cannabinoids, meaning their effects can vary wildly. People who overdose on synthetic cannabinoids can suffer side effects such as psychosis, seizures, breathing and circulation problems, and coma. It can rarely be fatal.
That said, these drugs are oftentimes contaminated or laced with other substances, such as fentanyl. In March, people in Illinois came down with bizarre symptoms of uncontrollable bleeding that were ultimately traced to synthetic cannabinoids tainted with rat poison, which contains powerful anticoagulants. Though the initial flood of these cases has slowed down, hundreds of patients in at least 10 states since then have been hospitalized with similar symptoms, according to the Food and Drug Administration, with several deaths reported. It still isn’t clear how or why rat poison ended up in these products, or whether the danger has passed.
Meanwhile, the current New Haven outbreak is only the latest to hit the Northeast. On July 4, more than a dozen people in New Haven overdosed on synthetic cannabinoids, according to CBS News. Less than a month before that, more than 50 people in Brooklyn, New York similarly overdosed as well.
New Haven police have arrested a man in connection with the suspected overdoses, though no other information has been released at this time.